Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 16, NWS Midland/Odessa, TX

March 17, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 17, 2020, 2:51 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 17, 2020, 3:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2020, 2:51 AM CDT (07:51 UTC)
In effect from
Mar 17, 2020, 3:00 PM CDT
Expired
Mar 17, 2020, 9:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS74 KMAF 170751
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
251 AM CDT Tue Mar 17 2020

NMZ027-TXZ270-172100-
/O.UPG.KMAF.HW.A.0009.200317T2000Z-200318T0200Z/
/O.NEW.KMAF.HW.W.0016.200317T2000Z-200318T0200Z/
/O.NEW.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
151 AM MDT Tue Mar 17 2020

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...For the High Wind Warning, southwest winds 35 to 45 mph
  with gusts up to 65 mph expected. For the High Wind Watch, west
  winds 35 to 45 mph with gusts up to 65 mph possible.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...For the High Wind Warning, from 2 PM this afternoon to 
  8 PM MDT this evening. For the High Wind Watch, from late 
  Wednesday night through Thursday evening.

* IMPACTS... Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ271-172100-
/O.NEW.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
151 AM MDT Tue Mar 17 2020

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS... Travel could be difficult, especially for high
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
551 
WWUS74 KMAF 170809
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
309 AM CDT Tue Mar 17 2020

NMZ027-TXZ270-172100-
/O.CON.KMAF.HW.W.0016.200317T2000Z-200318T0200Z/
/O.CON.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
209 AM MDT Tue Mar 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 8 PM MDT THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY EVENING...

* WHAT...For the High Wind Warning, southwest winds 35 to 45 mph
  with gusts up to 65 mph expected. For the High Wind Watch, west
  winds 35 to 45 mph with gusts up to 65 mph possible.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...For the High Wind Warning, from 2 PM this afternoon to 
  8 PM MDT this evening. For the High Wind Watch, from late 
  Wednesday night through Thursday evening.

* IMPACTS... Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ273-172100-
/O.NEW.KMAF.WI.Y.0008.200317T2000Z-200318T0200Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
309 AM CDT Tue Mar 17 2020 /209 AM MDT Tue Mar 17 2020/

...WIND ADVISORY IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County.

* WHEN...From 3 PM CDT /2 PM MDT/ this afternoon to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ271-172100-
/O.CON.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
209 AM MDT Tue Mar 17 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From late Wednesday night through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
649 
WWUS74 KMAF 171950
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
250 PM CDT Tue Mar 17 2020

NMZ027-TXZ270-181200-
/O.EXT.KMAF.HW.A.0010.200319T0500Z-200320T0100Z/
/O.CON.KMAF.HW.W.0016.200317T2000Z-200318T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
150 PM MDT Tue Mar 17 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

* WHAT...For the High Wind Warning, southwest winds 35 to 45 mph
  with gusts up to 60 mph. For the High Wind Watch, west winds 45
  to 50 mph with gusts up to 70 mph.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...For the High Wind Warning, until 8 PM MDT this evening. 
  For the High Wind Watch, from Wednesday evening through 
  Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ273-180200-
/O.CON.KMAF.WI.Y.0008.200317T2000Z-200318T0200Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, 
and Carlsbad Caverns NP
250 PM CDT Tue Mar 17 2020 /150 PM MDT Tue Mar 17 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ271-181200-
/O.EXT.KMAF.HW.A.0010.200319T0500Z-200320T0100Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
150 PM MDT Tue Mar 17 2020

...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From Wednesday evening through Thursday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 17, 12:28 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 17, 12:28 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT Tue Mar 17 2020

.DISCUSSION...

&&

.AVIATION...
Currently have patchy low clouds and fog over parts of the area...
expect these to expand to all TAF locations before morning. Some
airports may only see MVFR conditions but most will drop to IFR
with LIFR vsbys possible in dense fog. Conditions will return to
VFR by midday as S to SW wind picks up.

&&

PREV DISCUSSION... /issued 245 PM CDT Mon Mar 16 2020/

DISCUSSION...

VIS sat imagery and sfc observations show that the fog/stratus that
has plagued the lower elevations the past few days is slow to burn
off this afternoon.  No clouds were noted over the highlands, and
mesoanalysis shows sbcapes in excess of 3000 J/kg over the srn Big
Bend.  Late this afternoon, models are in general agreement in
developing convection along a weak dryline south of the border,
which will then develop northward across the river this evening. Mid-
lvl lapse rates in excess of 8C/km along the river, as well as
increasing deep-lyr shear ahead of an approaching 250mb jet, will
result in a minimal risk of svr activity over the Big Bend Area into
this evening.  Farther north, we've continued a mention of fog, as
conditions look similar to the past few nights.

Tuesday, the trough off the west coast near the Bay Area will is
forecast to split in two, and send the srn shortwave into Baja del
Norte by 18Z Wed.  This will ramp up SW flow aloft over West Texas
and Southeast New Mexico, bringing westerly flow onto the higher
terrain.  The NAM12 develops a mtn wave over the Guadalupes by late
afternoon, and we've issued a watch for marginal high winds there
for a few hours.  This increased westerly flow will also begin
sharpening up a dryline, where convection is likely to develop
during the afternoon.  40-50kts of deep lyr shear and steep mid-lvl
lapse rates will continue the threat of severe cells, everywhere
east of KMAF, aided by a 40kt LLJ to maintain moisture after dark.

Wednesday, the srn trough begins ejecting NE thru the Four Corners,
w/the 250mb jet over the region increasing 0-6km bulk shear to 70-80
kts over the area.  This will result in another bout of severe
convection...perhaps our best chances at precip this forecast.  High
winds will be likely in the Guadalupes, but we'll defer this to
later shifts.

As the trough ejects into the Central Plains Thu, a Pac front will
scour moisture east, making for a dry, windy day across the region.
Unfortunately, a strong cold front is forecast to follow the Pac
front Thu night, taking temps well-blo normal thru the weekend.
During this time, SW flow aloft will allow minor disturbances to
move thru the area over the weekend, resulting in mostly isolated
convection for the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  76  54  71 /  50  40  90   0
Carlsbad                       51  75  47  66 /  10  50  50   0
Dryden                         60  80  57  82 /  80  40  50   0
Fort Stockton                  57  80  53  75 /  30  40  60   0
Guadalupe Pass                 47  64  40  55 /  10  60  50   0
Hobbs                          51  72  46  65 /  10  50  70   0
Marfa                          49  73  43  69 /  20  40  50   0
Midland Intl Airport           56  77  52  70 /  30  50  90   0
Odessa                         56  77  52  69 /  30  50  80   0
Wink                           55  80  51  71 /  10  40  70   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Tuesday afternoon through Tuesday evening
     for Guadalupe Mountains Above 7000 Feet.

&&
Hazardous weather outlook, Mar 16, 2:09 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Mon Mar 16 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Mon Mar 16 2020 /109 PM MDT Mon Mar 16 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible through tonight across the
Trans Pecos including the Davis Mountains, Big Bend area and the
Lower Trans Pecos. Storms may be accompanied by frequent lightning,
hail, gusty winds, and brief heavy rainfall.

Patchy areas of fog will be possible across much of the area Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight risk of severe thunderstorms Tuesday and
Wednesday across most all areas, especially the Permian Basin. Severe
storms may be accompanied by large hail, damaging winds, heavy
rainfall, and an isolated tornado.

It will turn very windy Tuesday afternoon across the higher
elevations of the Guadalupe Mountains and a high wind watch is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Tuesday and Wednesday.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Mar 16, 7:33 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 16, 7:37 PM CDTSpecial Weather StatementMAF23 min
Mar 16, 7:48 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 16, 8:00 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
Mar 17, 2:51 AM CDTHigh Wind WatchMAFCulberson36 hr
Mar 17, 3:09 AM CDTWind AdvisoryMAFCulberson18 hr
Mar 17, 3:40 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 3:47 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry43 min
Mar 17, 4:05 PM CDTSpecial Weather StatementMAFDawson40 min
Mar 17, 4:09 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines51 min
Mar 17, 4:39 PM CDTSpecial Weather StatementMAFCrane51 min
Mar 17, 4:55 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 5:12 PM CDTSpecial Weather StatementMAFCrane48 min
Mar 17, 5:13 PM CDTSpecial Weather StatementMAFUpton47 min
Mar 17, 5:24 PM CDTAreal Flood AdvisoryMAFBorden, Scurry2 hr
Mar 17, 5:27 PM CDTSpecial Weather StatementMAFScurry48 min
Mar 17, 5:39 PM CDTSpecial Weather StatementMAFPecos51 min
Mar 17, 6:33 PM CDTSpecial Weather StatementMAFTerrell42 min
Mar 17, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.